Alert archive / New York / Small Craft Advisories in 2017
Small Craft Advisory 5, NWS Buffalo, NY
NWS Buffalo, NY issued this small craft advisory at Jan 14, 2017, 12:26 PM EST. It took effect at Jan 15, 2017, 1:00 AM EST. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Jan 14, 2017, 12:26 PM EST (17:26 UTC)
- In effect from
- Jan 15, 2017, 1:00 AM EST
- Expired
- Jan 15, 2017, 12:24 PM EST
- In force
- 11 hr
- Issued by
- NWS Buffalo, NY
The text
As transmitted.
888 WHUS71 KBUF 141726 MWWBUF URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE BUFFALO NY 1226 PM EST SAT JAN 14 2017 LOZ043>045-150130- /O.NEW.KBUF.SC.Y.0005.170115T0600Z-170115T1800Z/ LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- 1226 PM EST SAT JAN 14 2017 ...SMALL CRAFT ADVISORY IN EFFECT FROM 1 AM TO 1 PM EST SUNDAY... THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 1 PM EST SUNDAY. * WINDS...NORTHWEST 15 TO 20 KNOTS. * WAVES...3 TO 5 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 18 TO 33 KNOTS AND/OR WAVES AVERAGING 4 FEET OR MORE ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ HITCHCOCK
7 follow-up statements
739 WHUS71 KBUF 142057 MWWBUF URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE BUFFALO NY 357 PM EST SAT JAN 14 2017 LOZ043>045-150500- /O.CON.KBUF.SC.Y.0005.170115T0600Z-170115T1800Z/ LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- 357 PM EST SAT JAN 14 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 1 AM TO 1 PM EST SUNDAY... * WINDS...NORTHWEST 15 TO 20 KNOTS. * WAVES...3 TO 5 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 18 TO 33 KNOTS AND/OR WAVES AVERAGING 4 FEET OR MORE ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$
905 WHUS71 KBUF 150005 MWWBUF URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE BUFFALO NY 705 PM EST SAT JAN 14 2017 LOZ043>045-150815- /O.CON.KBUF.SC.Y.0005.170115T0600Z-170115T1800Z/ LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- 705 PM EST SAT JAN 14 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 1 AM TO 1 PM EST SUNDAY... * WINDS...NORTHWEST 15 TO 20 KNOTS. * WAVES...3 TO 5 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 18 TO 33 KNOTS AND/OR WAVES AVERAGING 4 FEET OR MORE ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$
947 WHUS71 KBUF 150251 MWWBUF URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE BUFFALO NY 951 PM EST SAT JAN 14 2017 LOZ043>045-151100- /O.CON.KBUF.SC.Y.0005.170115T0600Z-170115T1800Z/ LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- 951 PM EST SAT JAN 14 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 1 AM TO 1 PM EST SUNDAY... * WINDS...NORTHWEST 15 TO 20 KNOTS. * WAVES...3 TO 5 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 18 TO 33 KNOTS AND/OR WAVES AVERAGING 4 FEET OR MORE ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$
094 WHUS71 KBUF 150841 MWWBUF URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE BUFFALO NY 341 AM EST SUN JAN 15 2017 LOZ043>045-151645- /O.CON.KBUF.SC.Y.0005.000000T0000Z-170115T1800Z/ LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- 341 AM EST SUN JAN 15 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... * WINDS...NORTHWEST 15 TO 20 KNOTS. * WAVES...3 TO 6 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 18 TO 33 KNOTS AND/OR WAVES AVERAGING 4 FEET OR MORE ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$
719 WHUS71 KBUF 151134 MWWBUF URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE BUFFALO NY 634 AM EST SUN JAN 15 2017 LOZ043>045-151800- /O.CON.KBUF.SC.Y.0005.000000T0000Z-170115T1800Z/ LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- 634 AM EST SUN JAN 15 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... * WINDS...NORTHWEST 15 TO 20 KNOTS. * WAVES...3 TO 6 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 18 TO 33 KNOTS AND/OR WAVES AVERAGING 4 FEET OR MORE ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$
106 WHUS71 KBUF 151429 MWWBUF URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE BUFFALO NY 929 AM EST SUN JAN 15 2017 LOZ043>045-151800- /O.CON.KBUF.SC.Y.0005.000000T0000Z-170115T1800Z/ LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- 929 AM EST SUN JAN 15 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... * WINDS...NORTHWEST 15 TO 20 KNOTS. * WAVES...3 TO 6 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 18 TO 33 KNOTS AND/OR WAVES AVERAGING 4 FEET OR MORE ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ HITCHCOCK
642 WHUS71 KBUF 151724 MWWBUF URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE BUFFALO NY 1224 PM EST SUN JAN 15 2017 LOZ043>045-151830- /O.CAN.KBUF.SC.Y.0005.000000T0000Z-170115T1800Z/ LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- 1224 PM EST SUN JAN 15 2017 ...SMALL CRAFT ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BUFFALO HAS CANCELLED THE SMALL CRAFT ADVISORY. WINDS AND WAVES WILL CONTINUE TO SUBSIDE THIS AFTERNOON. $$ HITCHCOCK
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Jan 14, 9:26 AM EST, 3 hours earlier.
Area forecast discussion, Jan 14, 9:26 AM EST, 3 hours before
Area Forecast Discussion National Weather Service Buffalo NY 926 AM EST Sat Jan 14 2017 .SYNOPSIS... High pressure will cross the region this weekend bringing seasonable temperatures and mainly dry weather...with just a few light snow showers southeast of Lake Ontario late tonight and Sunday morning. Warmer weather will return early next week...with temperatures expected to climb to well above normal levels again by Tuesday. && .NEAR TERM /THROUGH TONIGHT/... Visible satellite imagery showing a wealth of mid level clouds streaming across most of the region this morning, with just a small area of sunshine left from the Monroe County shoreline to near Fulton. This break in the clouds will quickly fill in, with most areas becoming cloudy by late morning. High pressure will move into New England today. Model consensus continues to keep a weak wave of low pressure to our south today. This will result in plenty of mid-level clouds through the afternoon, but any precipitation with this system should remain well to our south. Temperatures today will climb to near average levels in the upper 20s to lower 30s. Tonight, a shortwave moving through Quebec will turn the flow northwesterly with some limited synoptic moisture and cool 850 mb temperatures (-10 to -12C) crossing Lake Ontario and the North Country. This will spark some upslope snow showers across the northern Adirondacks and Tug Hill, and some lake effect snow showers southeast of Lake Ontario. Mesoscale guidance captures this fairly well, but precipiation may be slow to start because temperatures aloft are barely cold enough to support dendritic snow growth until late in the night. These light snow showers are not expected to amount to much accumulation in this area, otherwise the rest of the forecast area should remain dry. && .SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/... Light lake effect snow carrying over from tonight will be possible south and southeast of Lake Ontario to start the period Sunday. A back door cold front will be providing additional lift...this in an environment with weak lake effect snow parameters. Any additional accumulation Sunday morning will be nominal, generally a half inch or less. Then, through the day Sunday an area of high pressure will bring fair weather to the region, with a mix of clouds and sunshine. Clear skies will rule Sunday night though enough of a southerly flow will limit the overnight radiational cooling. Clouds will increase again later Monday as the surface high slips off the New England coastline and moisture ahead of a warm front on a return flow reaches WNY. This warm front will be with a developing storm system over the Plains Monday. Monday will remain dry, with precipitation reaching far WNY Monday evening, then spreading across the Eastern Lake Ontario region Monday night and Tuesday. Precipitation type will be a mix, with possible brief snow to start, before transitioning to freezing rain/sleet and then all rain as a southerly push brings much milder air northward. Will mention this mixed precipitation threat in the HWO product for now. Rain showers will continue into Tuesday night as an upper level shortwave nears. Ahead of the cold front it will remain mild enough to support all rain, with some areas across WNY possibly reaching 50F. The cold front is forecasted to cross the region around midnight, and shortly thereafter. Enough cold air behind the front may change the rain showers over to some wet snow across the Tug Hill Region late Tuesday night...though much of the region will likely still be in the mid to upper 30s at dawn Wednesday. && .LONG TERM /WEDNESDAY THROUGH FRIDAY/... A continuation of well above normal temperatures will be the main story in the long term. A strong closed low will remain parked over the Bearing Straits through the period, supporting an anomalously strong eastward extension of the Pacific East Asian Jet. This feature will continue to bring a parade of systems into the west coast of the United States, with a general broad trough in the Pacific Northwest supporting a broad ridge downstream across the central and eastern United States. A westerly flow of Pacific air will spread east and bring well above normal temperatures to the eastern 2/3 of the nation and even into southern and central Canada. Looking at the details, model guidance shows a fairly significant spread by next Wednesday with a trough swinging through the Great Lakes. The GFS is faster, with our region already in cooler wrap around with a few rain or wet snow showers by Wednesday. The ECMWF develops another wave along the frontal boundary, which would bring more widespread rain and warmer temperatures. Given the model uncertainty, for now will continue with a chance of rain showers and temperatures a little warmer than GFS based guidance. By Thursday and Friday a ridge surface and aloft will build into the Ohio Valley and Great Lakes, bringing a return to dry weather much of the time. The GFS and ECMWF bring a few weak shortwaves through the Great Lakes Thursday night or Friday, but the weak and moisture starved nature of these features support a mainly dry forecast. && .AVIATION /15Z SATURDAY THROUGH WEDNESDAY/... High pressure will pass to the north of the area overnight. Light NNE winds will diminish and lingering MVFR lake effect clouds will become more sparse this morning. There still will be mid- level clouds from a disturbance passing to our south, but cloud bases with this will be well into the VFR category. After this, expect widespread VFR conditions today and into this evening. Patchy IFR/MVFR conditions will develop late tonight when a sharpening inversion traps some moisture beneath it. Outlook... Sunday and Monday...Mainly VFR. Tuesday...MVFR/IFR with rain likely. Wednesday...VFR/MVFR with a chance of rain showers. && .MARINE... High pressure will settle over the lakes today, and be reinforced late this weekend, while providing for light winds and minimal wave action on the lakes into early next week. The exception will be Lake Ontario where a back door cold front will clip the lake, potentially resulting in small craft headlines for Eastern portions of Lake Ontario late tonight into Sunday morning. && .HYDROLOGY... Flooding remains along the Allegheny River. Salamanca has fallen beneath flood stage, but Olean remains above flood stage. Olean will remain nearly steady today and then start to fall more significantly this evening, finally dropping below flood stage on Sunday. && .CLIMATE... The main story for next week and beyond will be the extended period of above normal temperatures not only in our region, but for much of the eastern 2/3 of the nation. Over the next two weeks, a strong closed low will remain parked over the Bearing Straits, forcing a strong Pacific East Asian jet to extend farther east than normal. This will continue to bring a parade of Pacific systems into the western United States, while also supporting zonal flow and a flat ridge downstream across the central and eastern part of the country. The westerly flow across the continent will support strong Chinook warming off the Rockies, with warmth spreading to the east coast and even well north into southern and central Canada. The warmth will last for another 12 days or so, but there is a significant pattern change brewing beyond that. A Sudden Stratospheric Warming event has just occurred in the northern hemisphere. These events occur when planetary waves propagate vertically into the stratosphere, with wave breaking and dampening processes acting to rapidly warm the stratosphere over the high latitudes and greatly distort the Stratospheric Polar Vortex. This warming and disruption in the stratosphere has been shown in numerous studies to slowly feed back into the troposphere, with a strong tendency for high latitude blocking to increase about 2 weeks after the warming takes place. High latitude blocking increases the ability of polar air to spread southward into the mid latitudes, and increases the chances of cold and wintry weather locking in for a longer period of time. It appears the long range guidance is beginning to capture this idea, with the GEFS and NAEFS ensembles suggesting a more highly amplified flow starting late this month, with a ridge developing over Alaska and the West Coast while a deep longwave trough begins to establish across central and eastern North America. The developing ridge in Alaska may also promote a period of cross polar flow, draining frigid Siberian air into northern Canada. GEFS ensembles also support a more negative NAO and AO pattern towards the end of the month. Putting all this together, it appears the pattern should become much colder and more wintry around January 25-27. Past stratospheric warming events suggest this cold pattern may last for quite some time, and may support the potential for periods of well below normal temperatures by the end of the month and first half of February. Stay tuned. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...APFFEL NEAR TERM...APFFEL/HITCHCOCK SHORT TERM...THOMAS LONG TERM...HITCHCOCK AVIATION...APFFEL MARINE...APFFEL HYDROLOGY...APFFEL/HITCHCOCK CLIMATE...HITCHCOCK
Hazardous weather outlook, Jan 14, 3:57 AM EST, 8 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 357 AM EST SAT JAN 14 2017 NYZ001>008-010>014-019>021-085-150900- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 357 AM EST SAT JAN 14 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A STORM SYSTEM WILL BRING ANOTHER PERIOD OF PRECIPITATION TO THE REGION MONDAY NIGHT AND TUESDAY. AT THE ONSET THERE WILL BE CHANCES FOR A LITTLE LIGHT SNOW AND FREEZING RAIN BEFORE SURFACE TEMPERATURES WARM SUFFICIENTLY TO ALLOW FOR JUST PLAIN RAIN LATER IN THE DAY TUESDAY AND INTO TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-150900- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 357 AM EST SAT JAN 14 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
Nearby
Small Craft Advisories in New York, 2017Every small craft advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.